Neuropathy - Numbness After Chemo

Neuropathy is the general term for pain or discomfort caused by damage to the nerves of the peripheral nervous system. Your peripheral nervous system brings signals from the brain and spinal cord to other parts of the body, such as the hands and feet. Damage to those nerves can affect the way the body sends signals to muscles, joints, skin, and internal organs, and cause symptoms including pain, numbness, tingling, and loss of sensation.

Chemotherapy-associated neuropathy can start any time after treatment begins, and it may worsen as treatment continues. The feeling of numbness usually starts from toes to fingers, and may extend to arms and legs.

Numbness and tingling is the most common symptom, other symptoms may include:

  • Stabbing pain that may come and go
  • Burning
  • Muscle weakness
  • Numbness in the affected areas or an inability to feel pressure or sense hot or cold temperatures
  • Trouble keeping your balance

How to relieve?

Simple comfort measures include massage, flexible splints and lotions/creams. It’s ideal to give protection to your feet by wearing thick socks and soft soled shoes. You may also get some prescription from your health provider to relieve the discomfort.

More importantly, you will need to discuss with your medical team about the Neuropathy, so your medical team can assess to delay your next treatment or not.

 

 

 

 

 

* The Content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition.